Missouri, 2008Flash Flooding and Flooding in Missouri, July 24 to 31, 2008
July 24 to 31, 2008 · NWS EAX · 29 events in 10 counties and zones
An unusual late July weather pattern, set the stage for extreme rainfall amounts and major flooding across north central and northeast Missouri, on July 24th and 25th. Hot and humid air, continued to feed north across the eastern Plains into western Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- $500,000
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusual late July weather pattern, set the stage for extreme rainfall amounts and major flooding across north central and northeast Missouri, on July 24th and 25th. Hot and humid air, continued to feed north across the eastern Plains into western Missouri. Meanwhile, a series of upper air disturbances had brought rainfall to the Mississippi Valley region and northeast Missouri, keeping temperatures much cooler. This reinforced a strong stationary front, that was draped from northeast into central Missouri on the 24th. During the overnight hours, a stream of strong winds developed several thousand feet above the ground, known as a nocturnal low-level jet. Typically these rivers of fast moving air, lead to nighttime thunderstorm complexes in May and June, but diminish as we head into the summer months. However, the weather pattern resembled one more typical of late Spring. These winds transported very warm and moist air into the stationary front, leading to explosive thunderstorm development along the Iowa border. Thunderstorms then tracked southeast along the front, while continuing to regenerate further northwest. The result was extreme rainfall amounts, widespread flash flooding, and record river flooding. Rainfall amounts of 6 to locally more than 12 inches fell, with Unionville to Kirksville the hardest hit. Extreme rainfall amounts continued along the Highway 63 corridor, as far south as Moberly. The Chariton River near Novinger crested at 28.44 feet, or its third highest crest ever. The Chariton River near Prairie Hill, crested at its highest level ever, at 23.27 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 24, 5:10 AM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 24, 5:10 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
610 AM CDT THU JUL 24 2008
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
/417 AM CDT THU JUL 24 2008/
ELEVATED SHOWERS AND THUNDERSTORMS DEVELOPING EARLY THIS MORNING
ACROSS PORTIONS OF EASTERN NEBRASKA...WESTERN IOWA INTO NORTHERN
MISSOURI. 35KT LLJ NOSING INTO THIS AREA CONTINUES TO FEED THIS
ACTIVITY AS IT GRADUALLY ROUNDS THE UPPER RIDGE AND DIVES
SOUTHEASTWARD. EXPECTING THE BULK OF THE PRECIP TO CONTINUE TO EDGE
SOUTHWARD INTO NORTH CENTRAL AND NORTHEAST MISSOURI THIS MORNING AS
THE LLJ VEERS KEEPING THE BEST MOISTURE AND LIFT ACROSS THIS AREA AS
DEPICTED ON THE 310K ISENTROPIC SFC. CORFIDI VECTORS TEND TO BRING
THIS COMPLEX ALMOST DUE SOUTH WITH TIME...HOWEVER...ACTIVITY ACROSS
MOST OF NEBRASKA HAS HAD A DIFFICULT TIME SUSTAINING ITSELF WITH A
CLOSER PROXIMITY TO THE UPPER RIDGE AXIS. HAVE KEPT HIGHEST POPS THIS
MORNING ACROSS NORTHERN AND EASTERN COUNTIES AS TRAJECTORIES TEND TO
TAKE THIS ACTIVITY AROUND THE EDGE OF THE RIDGE.
WITH THE BETTER INSTABILITY REMAINING WELL TO THE WEST OF THE PRECIP
AXIS...STORMS HAVE STRUGGLED IN INTENSITY THUS FAR. THEREFORE...WITH
ONLY MODEST DEEP LAYER SHEAR AND MARGINAL LAPSE RATES...NOT
EXPECTING MUCH IN THE WAY OF SEVERE ACTIVITY THROUGH THE REMAINDER
OF THE MORNING. HOWEVER...THE THREAT FOR HEAVY RAINFALL WILL EXIST
AS TRAINING CELLS HAVE PRODUCED COPIOUS AMOUNTS OF RAIN ACROSS
PORTIONS OF IOWA WITH THE CRESTON, IA STATION RECEIVING 2.53 INCHES
IN AN HOUR.
EXPECT THE CONVECTIVE COMPLEX WILL CONTINUE SOUTH AND EAST THROUGH
THE MORNING BEFORE TAPERING DOWN TOWARD THE AFTERNOON HOURS AS THE
LLJ WEAKENS. SEVERAL BOUNDARIES WILL LIKELY BE LEFT OVER FROM THIS
MORNINGS ACTIVITY AND IF THE AIR MASS CAN SUFFICIENTLY
RECOVER...CANNOT RULE OUT SOME SCATTERED SHOWERS/THUNDERSTORMS BY
LATER THIS AFTERNOON AS THE NEXT IN A SERIES OF UPPER LEVEL IMPULSES
APPROACHES THE AREA.
UPPER LEVEL RIDGE AXIS SHIFTS FURTHER SOUTH AND WEST BY TONIGHT WITH
SEVERAL IMPULSES CONTINUING TO TOP THE RIDGE CREST. THIS SHOULD
RESULT IN BETTER RAIN CHANCES BY LATER TONIGHT AS A SFC LOW DEEPENS
ACROSS THE CENTRAL HIGH PLAINS WITH A FRONTAL BOUNDARY BECOMING
ESTABLISHED ALONG THE KANSAS/NEBRASKA BORDER. THIS LOOKS TO PLACE
EASTERN KANSAS/WESTERN MISSOURI IN A MORE FAVORABLE ALIGNMENT AS
CONVECTION MOVES EASTWARD AROUND THE RIDGE PERIPHERY. IN
ADDITION...30-40KT LLJ SHOULD HELP SUSTAIN ACTIVITY TONIGHT AS IT
NOSES INTO SOUTHEASTERN NEBRASKA/NW MISSOURI OVERNIGHT.
BEYOND TONIGHT...MODELS SUGGESTING SEVERAL MORE DISTURBANCES TO
TRAVERSE THE AREA WARRANTING AT LEAST SLIGHT CHC TO CHC POPS FOR THE
NEXT SEVERAL DAYS. HOWEVER...CONFIDENCE REMAINS LOW ON THE BEST
PERIOD FOR SUBSTANTIAL RAIN AS IS USUALLY INDICATIVE OF THIS TYPE OF
PATTERN.
DEROCHE
&&
.AVIATION...
FOR THE 12Z TAFS...MORNING CONVECTION OCCURRING ON THE NOSE OF THE
LOW LEVEL JET WILL STAY EAST OF THE TAF SITES. LATER THIS AFTERNOON
WITH A FRONTAL BOUNDARY EXPECTED TO BE LIFTING INTO NORTHWEST
MISSOURI...WE MAY START TO SEE CONVECTION DEVELOPING IN ITS
VICINITY...THEN WORK ITS WAY SOUTHEAST OVERNIGHT AIDED BY AN WEAK
UPPER LEVEL WAVE. WILL GO WITH THE BETTER CHANCES OF THUNDER CLOSER
TO WHERE SURFACE FRONT IS EXPECTED TO BE IN NORTHWEST MISSOURI.
PC
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 24, 4:59 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CDT THU JUL 24 2008
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
559 AM CDT THU JUL 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
A THUNDERSTORM COMPLEX WILL CONTINUE TO AFFECT PORTIONS OF NORTHERN
AND CENTRAL MISSOURI THROUGH THE REMAINDER OF THE MORNING. THE MAIN
THREAT WITH THIS ACTIVITY WILL BE HEAVY RAINFALL WITH LOCALIZED
FLOODING POSSIBLE.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AS
INSTABILITY INCREASES ACROSS THE OUTLOOK AREA. THE MAIN THREAT WITH
ANY STORM THAT DEVELOPS WILL BE LARGE HAIL AND DAMAGING WINDS.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TONIGHT
ACROSS PORTIONS OF SOUTHERN NEBRASKA. THIS ACTIVITY MAY THEN MOVE
SOUTHEASTWARD INTO NORTHWESTERN MISSOURI AND NORTHEAST KANSAS
OVERNIGHT. THE POTENTIAL WILL EXIST FOR LARGE HAIL AND DAMAGING WINDS
WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY WITH THE
POTENTIAL FOR SOME OF THESE STORMS TO BECOME STRONG. ADDITIONAL
THUNDERSTORMS MAY AGAIN DEVELOP FURTHER WEST ACROSS THE CENTRAL PLAINS
AND MOVE EASTWARD OVERNIGHT. THIS ACTIVITY MAY PRODUCE DAMAGING WINDS
AND LARGE HAIL AS IT REACHES EASTERN KANSAS AND WESTERN MISSOURI.
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL RETURN SATURDAY INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND NIGHT.
DEROCHE
Event by event
16 flash flood, 10 heavy rain, 3 flood. Local standard time, as filed.
Flash Flood, Harrison
- When
- July 24, 8:50 AM CST to 2:50 PM CST
- Where
- Harrison County, 2.76 mi S of Hatfield to 3.13 mi S of Hatfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.490, -94.150
Six inches of water was flowing across Highway D.
Flash Flood, Sullivan
- When
- July 24, 11:08 AM CST to 5:08 PM CST
- Where
- Sullivan County, 3.52 mi N of Reger to 3.66 mi NNW of Reger
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.200, -93.212
State Highway PP was closed due to high water.
Flash Flood, Mercer
- When
- July 24, 11:57 AM CST to 5:57 PM CST
- Where
- Mercer County, 1.05 mi E of Modena to 1.54 mi E of Modena
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.300, -93.660
State Highway D was closed due to high water.
Flash Flood, Grundy
- When
- July 24, 12:22 PM CST to 6:22 PM CST
- Where
- Grundy County, Trenton Arpt to 0.9 mi WSW of Trenton Arpt
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 40.080, -93.600
Muddy Creek at Trenton was flooding parts of the city airport.
Flash Flood, Grundy
- When
- July 24, 12:42 PM CST to 6:42 PM CST
- Where
- Grundy County, 3.8 mi SSE of Edinburg to 3.8 mi N of Hickory Creek
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 40.030, -93.670
Water rescue was reported along Wolf Creek, 5 miles southwest of Trenton.
Flash Flood, Macon
- When
- July 24, 1:07 PM CST to 7:07 PM CST
- Where
- Macon County, 0.53 mi E of Macon Arpt to 1.67 mi SE of Macon Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.730, -92.460
State Highway PP was closed due to high water.
Flood, Worth
- When
- July 24, 1:35 PM CST to 7:35 PM CST
- Where
- Worth County, 1.05 mi W of Isadora to 0.37 mi WSW of Isadora
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.520, -94.540
State Highway A was closed due to high water. State Highway T was also closed due to high water.
Flash Flood, Adair
- When
- July 24, 9:06 PM CST to July 25, 3:06 AM CST
- Where
- Adair County, 1.06 mi W of Brashear to 1.88 mi W of Brashear
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.150, -92.400
Water was reported over the road on Highway 6, between Brashear and Highway V.
Flash Flood, Adair
- When
- July 24, 9:26 PM CST to July 25, 3:26 AM CST
- Where
- Adair County, Kirksville to 0.72 mi SSW of Kirksville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.200, -92.580
Numerous intersections throughout Kirksville had stalled cars in waist deep water.
Flash Flood, Adair
- When
- July 24, 9:45 PM CST to July 25, 3:45 AM CST
- Where
- Adair County, Connelsville to 1.41 mi SW of Connelsville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.280, -92.700
Highway 149 near Connelsville was closed due to high water.
Flash Flood, Macon
- When
- July 24, 10:00 PM CST to July 25, 4:00 AM CST
- Where
- Macon County, 0.53 mi W of La Plata to 2.48 mi W of La Plata
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -92.490
Numerous city streets were flooded by water up to six inches in depth.
Flash Flood, Adair
- When
- July 24, 10:07 PM CST to July 25, 4:07 AM CST
- Where
- Adair County, 1.74 mi SE of Irk Cannon Mem Arpt to 0.21 mi E of (Irk)kirksville Muni
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.080, -92.510
Highway 63 between La Plata and the Kirksville Regional Airport, had up to a foot of water flowing over it.
Flash Flood, Putnam
- When
- July 25, 12:00 AM CST to 6:00 AM CST
- Where
- Putnam County, 2.1 mi SW of Mendota to 1.58 mi SW of Mendota
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.550, -92.910
State Route 129 was closed at Shoal Creek, due to high water.
Flash Flood, Putnam
- When
- July 25, 1:00 AM CST to 7:00 AM CST
- Where
- Putnam County, 2.32 mi SSE of Howland to 2.57 mi SSE of Howland
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.500, -92.930
State Route Y was closed due to high water at Blackbird Creek.
Flash Flood, Adair
- When
- July 25, 1:15 AM CST to 7:15 AM CST
- Where
- Adair County, Kirksville to 1.62 mi WSW of Kirksville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.200, -92.580
Two to three feet of water, was reported to cover up to 30 streets in the city of Kirksville. Ten to fifteen water rescues were done.
Flash Flood, Macon
- When
- July 25, 1:30 AM CST to 7:30 AM CST
- Where
- Macon County, 2.11 mi NE of Macon Arpt to 2.81 mi NE of Macon Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.750, -92.440
Business 36 was closed near Sewer and Brush Creek.
Flash Flood, Adair
- When
- July 25, 5:45 AM CST to 11:45 AM CST
- Where
- Adair County, 1.38 mi S of Kirksville to 2.11 mi S of Kirksville
- Cause
- Dam / Levee Break
- Reported by
- Emergency Manager
- Coordinates
- 40.180, -92.580
Dam on 2 acre pond at the Country Club had given way and was flooding Highway 63.
Heavy Rain, Adair
- When
- July 25, 6:00 AM CST
- Where
- Adair County, 1.73 mi WNW of (Irk)kirksville Muni
- Reported by
- ASOS
- Coordinates
- 40.090, -92.580
Storm total rainfall was 8.76 inches.
Heavy Rain, Adair
- When
- July 25, 6:00 AM CST
- Where
- Adair County, 1.38 mi S of Kirksville
- Reported by
- Public
- Coordinates
- 40.180, -92.580
COCORAHS observer measured 12.15 inches of rain.
Heavy Rain, Adair
- When
- July 25, 6:00 AM CST
- Where
- Adair County, 0.53 mi W of Novinger
- Reported by
- Mesonet
- Coordinates
- 40.230, -92.710
Storm total rainfall was 7.84 inches.
Heavy Rain, Macon
- When
- July 25, 6:00 AM CST
- Where
- Macon County, 2.74 mi ESE of Bevier
- Reported by
- Mesonet
- Coordinates
- 39.740, -92.530
Total rainfall was 6.51 inches.
Heavy Rain, Macon
- When
- July 25, 6:00 AM CST
- Where
- Macon County, Atlanta
- Reported by
- Mesonet
- Coordinates
- 39.900, -92.480
Total rainfall was measured at 7.10 inches.
Heavy Rain, Macon
- When
- July 25, 6:00 AM CST
- Where
- Macon County, 0.53 mi W of La Plata
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -92.490
Storm total rainfall was 6.60 inches.
Heavy Rain, Macon
- When
- July 25, 6:00 AM CST
- Where
- Macon County, 0.53 mi W of La Plata
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -92.490
Storm total rainfall was 6.60 inches.
Heavy Rain, Putnam
- When
- July 25, 6:00 AM CST
- Where
- Putnam County, Unionville
- Reported by
- COOP Observer
- Coordinates
- 40.480, -93.000
Storm total rainfall was measured at 8.92 inches.
Heavy Rain, Randolph
- When
- July 25, 6:00 AM CST
- Where
- Randolph County, 0.87 mi SW of Moberly Bradley Arpt
- Reported by
- Public
- Coordinates
- 39.460, -92.440
Total rainfall was measured at 6.65 inches by a COCORAHS observer.
Heavy Rain, Sullivan
- When
- July 25, 6:00 AM CST
- Where
- Sullivan County, 0.53 mi W of Green City
- Reported by
- COOP Observer
- Coordinates
- 40.270, -92.960
Storm total rainfall was measured at 6.82 inches.
Flood, Chariton
- When
- July 25, 7:32 PM CST to July 31, 11:59 PM CST
- Where
- Chariton County, 4.36 mi ENE of Prairie Hill to 2.27 mi SE of Bynumville
- Cause
- Heavy Rain
- Crop damage
- $250,000
- Reported by
- Other Federal Agency
- Coordinates
- 39.556, -92.706
The Chariton River near Prairie Hill crested at a record 23.27 feet, or 8.27 feet above flood stage. Hundreds of acres of low lying farm land was inundated.
Flood, Adair
- When
- July 25, 10:51 PM CST to July 29, 7:43 AM CST
- Where
- Adair County, 0.56 mi NNW of Novinger to 0.71 mi SSW of Novinger
- Cause
- Heavy Rain
- Property damage
- $300,000
- Crop damage
- $250,000
- Reported by
- Other Federal Agency
- Coordinates
- 40.237, -92.706
The Chariton River near Novinger, had its third highest crest on record,|28.44 feet. Several hundred acres of low lying farm land was inundated. Five homes in Novinger suffered total loss.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in New Hampshire, July 24, 20081 death · 2 injured · $2.0 million · EF2 · 10 events
- Hail and Lightning Strike in Colorado, July 24, 20082 deaths · 0.75 in hail · 2 events
- Flash Flooding and Flooding in Iowa, July 24 to 25, 2008$1.8 million · 33 events
- Tornadoes and Flash Flood in Texas, July 24, 2008$815,000 · EF0 · 6 events
- Flash Flooding and Hail in New York, July 24 to 25, 2008$390,000 · 1 in hail · 7 events
- Lightning Strike in Florida, July 24, 2008$431,000 · 1 event
- Flooding in Iowa, July 24 to 31, 2008$230,000 · 3 events
- Flooding in Vermont, July 24, 2008$150,000 · 5 events
- Flash Flood in Massachusetts, July 24, 2008$150,000 · 1 event
- Hail and Damaging Wind in South Dakota, July 24, 2008$50,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Missouri, July 24 to 25, 2008$31,000 · 1 in hail · 10 events
- Flash Flooding and Hail in New York, July 24, 2008$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126466, 126468, 126469, 126470, 126471, 126472, 126485, 126473, 126474, 126475, 126476, 126477, 126478, 126479, 126480, 126481, 126483, 126486, 126487, 126489, 126492, 126493, 126494, 126495, 126496, 126498, 126499, 126921, 126920.